What are the adverse effects of niacin in the treatment of hypertriglyceridemia (high triglyceride levels)?

Updated: Jul 23, 2021
  • Author: Mary Ellen T Sweeney, MD; Chief Editor: Romesh Khardori, MD, PhD, FACP  more...
  • Print
Answer

Niacin has multiple adverse effects, the worst of which is chemical hepatitis. However, at doses of 1.5-2 g/d, complications are unusual. Sustained-release niacin is more hepatotoxic than immediate-release niacin but is better tolerated. [69] Flushing, itching, and rash are expected adverse effects that are less common with long-acting formulations. These symptoms are an annoyance but are not life threatening and may be minimized by starting at low doses and increasing slowly. Switching from immediate-release niacin to an equal dose of time-release preparation has been reported to cause severe hepatotoxicity. Niacinamide, also called vitamin B-3, has no lipid-lowering effects; nor does inositol hexanicotinate.

If niacin is prescribed for patients with type 2 diabetes, glucose control should be carefully monitored, modest increases in insulin resistance can occur. [70] In addition, because uncontrolled diabetes can cause hypertriglyceridemia, patients with diabetes mellitus should be treated aggressively to reduce the HbA1c level to less than 7%. Niacin is the best available agent to increase HDL cholesterol. It also lowers lipoprotein (a).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!